Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 33, NWS Midland/Odessa, TX

July 25, 2008Brewster County, Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 25, 2008, 5:29 PM CDT for Brewster County, Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2008, 5:29 PM CDT (22:29 UTC)
Expired
Jul 25, 2008, 8:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 237 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1455 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1455 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 252229
FFWMAF
TXC043-371-260130-
/O.NEW.KMAF.FF.W.0033.080725T2229Z-080726T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  NORTHEASTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 830 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A HEAVY RAIN BAND EXTENDING FROM NEAR HOVEY THROUGH SOUTHEAST
  BREWSTER COUNTY. THIS RAIN BAND WAS SHOWING LITTLE MOVEMENT WITH
  RAINFALL RATES OCCASIONALLY EXCEEDING AND INCH AND A HALF PER 
  HOUR WITH STORMS REPEATEDLY MOVING ACROSS THE SAME AREAS.

* LOCATIONS IN THE WARNING INCLUDE HOVEY

MOTORISTS ON HIGHWAY 90 BETWEEN MARATHON AND LONGFELLOW... ON 
HIGHWAY 385 BETWEEN MARATHON AND FORT STOCKTON... AND ON 
HIGHWAY 67 BETWEEN ALPINE AND FORT STOCKTON CAN EXPECT LOW 
VISIBILITIES AT TIMES IN VERY HEAVY RAIN. LOW WATER CROSSINGS
IN THIS AREA CAN FLOOD QUICKLY.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

LAT...LON 3054 10360 3084 10314 2977 10249 2975 10252
      2975 10258 2971 10268 2969 10268 2964 10273
      2955 10276 2954 10279 2942 10281

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 2:05 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 25, 2:05 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI JUL 25 2008

.DISCUSSION...
HEAVY RAIN ASSOCD WITH REMNANTS OF DOLLY CONTINUE ACRS PARTS OF
THE TRANS PECOS AND CONTINUES TO PUSH NW TOWARD THE GDP MTNS. IR
SATELLITE SHOWS CONVECTION DEVELOPING CLOSER TO CENTER OF MID
LEVEL CENTER W OF PRESIDIO. BASED ON LATEST TRENDS HAVE EXTENDED
WATCH IN TIME AND COVERAGE TO ACCOUNT FOR CULBERSON/REEVES/EDDY
COUNTIES. MID LEVEL CIRCULATION IS PROGGED TO BE W-SW OF KELP SAT
AFTERNOON WHICH WILL STILL BE CLOSE ENUF FOR HIER THETA-E AIR TO
RESIDE ACRS WRN 1/3 OF CWFA...THUS HIEST POPS WILL BE W. FARTHER E
PRESENCE OF SUBTROPICAL RIDGE WILL BE VERY EVIDENT WITH LOWER
THETA-E AIR AND NOTABLY WARMER 85H TEMPS. THIS WILL TRANSLATE TO
WIDESPREAD LOW/MID 90S FOR HIGH TEMPS. GENERALLY 10 PCT POPS OR
LESS ACRS PB. ECMWF/NAM IN AGREEMENT WITH SUBTROPICAL RIDGE
POSITIONED ACRS N CNTRL TX WHICH WILL TEND TO RESULT IN S-SW MID
LEVEL FLOW. THIS SHOULD JUST PUSH REMNANTS OF TROPICAL MSTR
FARTHER W/NW WITH INSTABILITY WEAK ACRS PLAINS...BUT STILL ENUF IN
GDP MTNS TO JUSTIFY LOW END POPS. THIS EWD POSITION OF SUBTROPICAL
RIDGE WOULD FAVOR AFOREMENTIONED MSTR/THETA-E RIDGE TO GET CAUGHT
INTO MID LEVEL WLYS AND TRACK EWD INTO SE NM/W TX...ESPECIALLY BY
TUE. THIS WOULD TEND TO SUPPRESS RIDGE...HOWEVER LOW LEVEL THERMAL
WOULD TO MOVE E AND HIGH TEMPS WOULD BE TRENDING UP. THERE ARE
DIFFERENCE BTWN WARMER ECMWF AND COOLER GFS. BIG DIFFERENCES IN
MODELS WRT TO PRESENCE OF RIDGE AND WILL OPT TO MAKE LITTLE CHANGE
TO THE REMAINDER OF THE FCST.

&&

.HYDROLOGY...
CONCERNS ABOUT ELEVATED FLOWS ALONG THE RIO GRANDE STILL EXIST
ESPECIALLY WITH POTENTIAL FOR NOCTURNAL FLARE UP OF CONVECTION
INVOF MID LEVEL CIRCULATION INTO THE OVERNIGHT. BASED ON MOVEMENT OF
CIRCULATION BEST CHANCE THIS TO AFFECT THE CWFA/RIO GRANDE WOULD
BE BTWN 00Z AND 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  96  72  99  /  10  10   0   0
CARLSBAD NM                70  91  69  97  /  40  30  20  10
DRYDEN TX                  72  91  70  97  /  40  20   0   0
FORT STOCKTON TX           69  95  72  96  /  50  20  10  10
GUADALUPE PASS TX          59  84  68  89  /  50  30  20  20
HOBBS NM                   69  94  69  98  /  20  10  10  10
MARFA TX                   62  86  62  89  /  50  30  10  10
MIDLAND INTL AIRPORT TX    71  94  71  99  /  20  10   0   0
ODESSA TX                  72  94  72  98  /  20  10  10   0
WINK TX                    73  97  72 101  /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
     EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
     BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...MARFA PLATEAU...PECOS...PRESIDIO VALLEY... REEVES
     COUNTY AND UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY
     54 CORRIDOR.

&&
Hazardous weather outlook, Jul 25, 2:25 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT FRI JUL 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
225 PM CDT FRI JUL 25 2008 /125 PM MDT FRI JUL 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THREAT OF HEAVY RAINFALL AND FLASH FLOODING ASSOCIATED WITH
THE REMNANTS OF DOLLY WILL PERSIST THIS AFTERNOON AND TONIGHT ACROSS
MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO WEST OF THE PECOS
RIVER. THE HEAVIER RAINFALL AMOUNTS TODAY AND TONIGHT ARE EXPECTED
TO BE ALONG AND SOUTH OF A LINE FROM CARLSBAD TO PECOS TO FORT
STOCKTON. HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY OCCUR WITHIN
A SHORT PERIOD OF TIME...LEADING TO A RISK OF FLASH FLOODING. IN
ADDITION...RUNOFF FROM RECENT RAINS COULD RESULT IN FLOODING ALONG
THE RIO GRANDE FROM CANDELARIA DOWNSTREAM TO THE CONFLUENCE WITH
THE PECOS RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 4:10 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 25, 7:12 AM CDTFlash Flood WarningMAFTerrell3 hr
Jul 25, 7:51 AM CDTAreal Flood AdvisoryMAFBrewster, Pecos, Terrell3 hr
Jul 25, 9:42 AM CDTFlash Flood WarningMAFBrewster, Pecos4 hr
Jul 25, 10:16 AM CDTFlash Flood WarningMAFBrewster, Pecos, Terrell4 hr
Jul 25, 12:13 PM CDTAreal Flood AdvisoryMAFPecos, Reeves, Ward3 hr
Jul 25, 1:52 PM CDTAreal Flood AdvisoryMAFCulberson3 hr
Jul 25, 5:39 PM CDTRiver Flood WarningMAFPresidio43 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.